Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Tucson, AZ

June 23, 2012

NWS Tucson, AZ issued this special weather statement at Jun 23, 2012, 6:47 PM MST. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2012, 6:47 PM MST (01:47 UTC)
Expired
Jun 23, 2012, 7:30 PM MST
In force
43 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4084 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WWUS85 KTWC 240147
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
647 PM MST SAT JUN 23 2012

AZZ502-503-515-240230-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
647 PM MST SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 730 PM
MST...

AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 28 MILES SOUTHEAST OF SELLS NEAR NEWFIELDS AND 
SAN MIGUEL...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH 
LOCALLY HEAVY RAIN AND SMALL HAIL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3159 11190 3170 11188 3162 11157 3149 11159
TIME...MOT...LOC 0145Z 100DEG 5KT 3155 11169

$$
MEYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 23, 2:45 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 23, 2:45 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SAT JUN 23 2012

.SYNOPSIS...MOISTURE WILL CONTINUE TO INCREASE THIS WEEKEND INTO
EARLY NEXT WEEK...RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS
EACH AFTERNOON AND EVENING.

&&

.DISCUSSION...VIS SATELLITE IMAGERY SHOWS A CUMULUS FIELD DEVELOPING
ACROSS THE SKY ISLANDS AND THE WHITE MOUNTAINS...BUT THE BUILD UPS
ARE PRETTY FLAT. INSTABILITY IS MARGINAL TODAY AND THE WIND SHEAR IS
PRETTY WEAK. WE DID EXPERIENCE A JUMP IN MOISTURE THOUGH AS PRECIP
WATERS ROSE A THIRD OF AN INCH FROM YESTERDAY BASED ON THE 12Z
SOUNDING...AND CONTINUE TO SHOW A SLOW INCREASING TREND BASED ON THE
PRECIP WATER SATELLITE PRODUCT. BUT THE DEEP MOISTURE IS STILL HELD
UP ACROSS THE SIERRA MADRES SO WE MAY ONLY EXPERIENCE ISOLATED
ACTIVITY MAINLY OVER THE MOUNTAINS TODAY.

TOMORROW AND MONDAY SHOULD BE A DIFFERENT STORY. BUFR SOUNDINGS
SUGGEST THE PRECIP WATER VALUES WILL HOVER AROUND AN INCH ON SUNDAY
AND MONDAY IN TUCSON BUT WARM MID LEVELS KEEP THE CAPE VALUES DOWN.
THETA E RIDGE DOES PUSH FURTHER NORTH INTO ARIZONA THAN IS PROGGED
FOR TODAY. THEN SOUTH OF TUCSON...A MOIST AND SLIGHTLY COOLER MID
LEVEL ENVIRONMENT WILL INCREASE INSTABILITY. THE U OF A WRF DATA
APPEARS TO PICK UP ON THIS INCREASE IN INSTABILITY AND PRODUCES
CONVECTION ACROSS COCHISE AND SANTA CRUZ COUNTIES ON SUNDAY. IF
THIS COMES TO FRUITION...THEN ANY SUBSEQUENT OUTFLOW BOUNDARIES
COULD PROVIDE THE NECESSARY BOOST FOR STORMS TO REACH INTO THE
VALLEYS AND WESTERN PIMA COUNTY. SO FELT THE INCREASE IN POPS FOR
SUNDAY WAS VALID...AND GIVEN THE SIMILAR CONDITIONS IN PLACE
MONDAY...I DECIDED TO KEEP THE SLIGHT CHANCE TO CHANCE POPS
ROLLING.

SYNOPTICALLY...THE UPPER HIGH IS SITTING OVER THE SOUTHERN GREAT
PLAINS AND IS PROGGED TO AMPLIFY WITH A RIDGE EXTENDING WELL INTO
CANADA THROUGH MONDAY. THE PROBLEM IS A PESKY TROUGH OVER THE GULF
OF ALASKA THAT IS SLOWLY EJECTING EAST. AS THE TROUGH PUSHES
EAST...THE RIDGE FLATTENS A BIT AND THE HIGH CENTER ALSO SHIFTS
EAST. THERE WILL BE SOME MOISTURE TO WORK WITH AFTER MONDAY...SO I
KEPT THE AFTERNOON FOCUSED POPS IN FOR THE WEEK. BY NEXT
WEEKEND...THE MODELS HINT AT A WARMING TREND AS THE HIGH CENTER
SHIFTS BACK TO THE WEST ON FRIDAY WITH A RAPIDLY AMPLIFYING RIDGE
EXTENDING FROM THE FOUR CORNERS NORTH TO ALBERTA CANADA. THIS RIDGE
POSITION...IF IT PANS OUT...WOULD FAVOR HOT AND DRY CONDITIONS. SO
WE HAVE A WARMING TREND IN THE FORECAST THROUGH NEXT WEEKEND WHERE
WE MAY EXPERIENCE THE HOTTEST CONDITIONS OF THE YEAR.

THE ONLY ONLY POTENTIAL WRENCH IN THE EXTENDED FORECAST IS A
DEVELOPING TROPICAL SYSTEM IN THE WESTERN GULF OF MEXICO. MORE THAN
LIKELY THIS SYSTEM WILL HAVE NO IMPACT ON ARIZONA...BUT THE ECMWF
DOES DRIVE THIS SYSTEM WEST AS IT COULD BE TRAPPED UNDER THE UPPER
HIGH. IN FACT...THE NATIONAL HURRICANE CENTER JUST NAMED THE STORM
DEBBY AND THE INITIAL FORECAST TAKES DEBBY ON A NEARLY DUES WEST
TRACK TOWARD THE HORN OF TEXAS. SO WE WILL WATCH THIS SYSTEM CLOSELY
AND SEE IF IT CAN AT LEAST INCREASE MOISTURE ACROSS THE SOUTHWEST
LATE NEXT WEEK.

&&

.AVIATION...MAINLY SKC CONDITIONS WILL BECOME LCL BKN WITH ISOLATED
-TSRA SOUTH AND EAST OF KTUS THROUGH 03Z OR SO. SFC WND MOSTLY LESS
THAN 10 KTS THRU 24/03Z OUTSIDE OF STRONG THUNDERSTORM OUTFLOWS
GUSTING TO 40 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...INCREASING MOISTURE WILL THEN BRING SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA THIS WEEKEND AND
EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS MAY OCCUR DUE TO
THUNDERSTORM OUTFLOWS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL
OCCUR WITH OCCASIONAL GUSTS DURING THE AFTERNOON AND EARLY EVENING
HOURS. A WARMING TREND IS EXPECTED FOR LATE IN THE WEEK WHICH COULD
BRING THE WARMEST CONDITIONS OF THE YEAR SO FAR.

&&

.CLIMATE...TODAY A RECORD WILL BE TIED THAT MOST TUCSONANS WOULD
RATHER NOT BE APART OF. THE RECORD IN QUESTION WOULD BE THE CALENDAR
YEAR THAT RECORDS 30 TRIPLE DIGIT HIGHS THE FASTEST. 2012 WILL BE
TIED WITH 1988. 2012 IS CURRENTLY 6 DAYS AHEAD OF THE RECORD TRIPLE
DIGIT YEAR OF 1994 WHEN 99 TRIPLE DIGIT HIGHS WERE RECORDED.

ALSO...THE CLIMATE PREDICTION CENTER UPDATED THEIR THREE MONTH
OUTLOOK FOR JULY...AUGUST AND SEPTEMBER. THE MOST RECENT FORECAST
INCREASED THE POTENTIAL FOR ABOVE AVERAGE PRECIPITATION ACROSS
SOUTHERN ARIZONA TO 40 PERCENT. THAT STILL LEAVES A 33 PERCENT
CHANCE OF BEING NORMAL...AND 23 PERCENT DRIER THAN NORMAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 23, 9:16 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
916 AM MST SAT JUN 23 2012

AZZ501-502-504>506-509-514-515-241630-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-CATALINA AND RINCON MOUNTAINS-
BABOQUIVARI MOUNTAINS-
916 AM MST SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING SUNDAY THROUGH EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503-507-508-510>513-241630-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
916 AM MST SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH
THIS EVENING. THE PRIMARY THREATS WILL BE CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS. THE DRY ATMOSPHERE IN PLACE SHOULD
LIMIT THE HEAVY RAINFALL POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR THUNDERSTORMS CONTINUES ON SUNDAY THROUGH EARLY
NEXT WEEK. ONCE AGAIN THE  PRIMARY THREATS WILL BE CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS. A SLIGHT INCREASE IN MOISTURE MAY LEAD
TO BRIEF LOCALIZED HEAVY RAIN...BUT IN GENERAL THE THREAT FOR
HEAVY RAIN WILL BE LIMITED UNTIL WE RECEIVE MORE ABUNDANT MOISTURE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jun 23, 6:47 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
647 PM MST SAT JUN 23 2012

AZZ502-503-515-240230-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
647 PM MST SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 730 PM
MST...

AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 28 MILES SOUTHEAST OF SELLS NEAR NEWFIELDS AND
SAN MIGUEL...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
LOCALLY HEAVY RAIN AND SMALL HAIL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3159 11190 3170 11188 3162 11157 3149 11159
TIME...MOT...LOC 0145Z 100DEG 5KT 3155 11169

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:23 PM MSTSpecial Weather StatementTWCPima52 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.